Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 249, NWS Sioux Falls, SD

September 13, 2007Plymouth County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 13, 2007, 5:54 AM CDT for Plymouth County, Iowa. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2007, 5:54 AM CDT (10:54 UTC)
Expired
Sep 13, 2007, 6:30 AM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Plymouth County, IA

The radar

The Sioux Falls radar (KFSD), 101 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 5:55 AM CDTHAIL 0.753 Ne Le Mars, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 131054
SVRFSD
IAC149-131130-
/O.NEW.KFSD.SV.W.0249.070913T1054Z-070913T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
554 AM CDT THU SEP 13 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PLYMOUTH COUNTY IN NORTHWEST IOWA

* UNTIL 630 AM CDT

* AT 554 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LE MARS...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REMSEN AROUND 615 AM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4272 9629 4291 9631 4292 9587 4272 9587
TIME...MOT...LOC 1054Z 266DEG 27KT 4282 9616

$$
BT
5 follow-up statements
000 
WWUS53 KFSD 131101
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
601 AM CDT THU SEP 13 2007

IAC149-131130-
/O.CON.KFSD.SV.W.0249.000000T0000Z-070913T1130Z/
PLYMOUTH IA-
601 AM CDT THU SEP 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHEASTERN PLYMOUTH COUNTY...

AT 601 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR LE MARS...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   REMSEN AROUND 610 AM CDT...
   REMSEN AROUND 615 AM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4272 9629 4291 9631 4292 9587 4272 9587
TIME...MOT...LOC 1101Z 266DEG 27KT 4282 9609

$$
BT
000 
WWUS53 KFSD 131102 CCA
SVSFSD

SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
601 AM CDT THU SEP 13 2007

IAC149-131130-
/O.COR.KFSD.SV.W.0249.000000T0000Z-070913T1130Z/
PLYMOUTH IA-
601 AM CDT THU SEP 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHEASTERN PLYMOUTH COUNTY...

AT 601 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR LE MARS...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   REMSEN AROUND 610 AM CDT...


THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4272 9629 4291 9631 4292 9587 4272 9587
TIME...MOT...LOC 1101Z 266DEG 27KT 4282 9609

$$
BT
000 
WWUS53 KFSD 131109
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
608 AM CDT THU SEP 13 2007

IAC149-131130-
/O.CON.KFSD.SV.W.0249.000000T0000Z-070913T1130Z/
PLYMOUTH IA-
608 AM CDT THU SEP 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHEASTERN PLYMOUTH COUNTY...

AT 608 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR OYENS...OR ABOUT NEAR LE MARS...MOVING
EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   REMSEN AROUND 610 AM CDT...

THIS STORM HAS BEGUN TO WEAKEN...HOWEVER...IT IS STILL CAPABLE OF 
PRODUCING NICKEL SIZED HAIL. 


THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4272 9629 4291 9631 4292 9587 4272 9587
TIME...MOT...LOC 1108Z 266DEG 27KT 4282 9602

$$
BT
000 
WWUS53 KFSD 131118
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
618 AM CDT THU SEP 13 2007

IAC149-131130-
/O.CON.KFSD.SV.W.0249.000000T0000Z-070913T1130Z/
PLYMOUTH IA-
618 AM CDT THU SEP 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHEASTERN PLYMOUTH COUNTY...

AT 618 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR REMSEN...OR ABOUT 11 MILES EAST OF
LE MARS...MOVING EAST AT 30 MPH.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4272 9629 4291 9631 4292 9587 4272 9587
TIME...MOT...LOC 1118Z 266DEG 26KT 4282 9594

$$
BT
000 
WWUS53 KFSD 131128
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
628 AM CDT THU SEP 13 2007

IAC149-131138-
/O.EXP.KFSD.SV.W.0249.000000T0000Z-070913T1130Z/
PLYMOUTH IA-
628 AM CDT THU SEP 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PLYMOUTH COUNTY
EXPIRES AT 630 AM CDT...

THE STORM IS NO LONGER SEVERE.

LAT...LON 4272 9629 4291 9631 4292 9587 4272 9587
TIME...MOT...LOC 1128Z 266DEG 26KT 4282 9584

$$
BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 4:55 AM CDT, 59 minutes earlier.

Area forecast discussion, Sep 13, 4:55 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
455 AM CDT THU SEP 13 2007

.DISCUSSION...
A COUPLE OF ACCAS SHRA/TSRA HAVE POPPED UP IN AXIS OF ELEVATED
INSTABILITY SOUTHEAST OF YKN-FSD LINE EARLY THIS MORNING. MAIN AXIS
OF INSTABILITY QUICKLY SHIFTS SOUTHEAST OF THE CWA BETWEEN 12Z-15Z
BUT WILL CARRY MENTION OF ISOLATED SHRA/TSRA ACROSS NORTHWEST IOWA
IN THE ZFP FOR THE EARLY MORNING. AS OF 09Z...STRONG COLD FRONT IS
NEAR A KBKX-KONL LINE...AND MODELS IN PRETTY GOOD AGREEMENT ON
TIMING BOUNDARY TO NEAR KMJQ-KSUX LINE BY MIDDAY. FRONT SHOULD BE
MOVING FAST ENOUGH TO PRECLUDE ANY ADDITIONAL DEVELOPMENT DURING THE
AFTERNOON IN OUR CWA...BUT WITH SOME LINGERING ELEVATED INSTABILITY
IN EXTREME SOUTHEAST CORNER...THOUGHT IT WORTH A SLIGHT CHANCE FOR
KSPW/KSLB AREAS DURING THE EARLY AFTN. AS FAR AS SCATTERED BAND OF
SPRINKLES SEEN ON REGIONAL RADAR MOSAIC ACROSS FAR NRN SD/SRN ND
THIS MORNING...EXPECT THIS TO SHEAR EAST WITH THE UPPER WAVE AND
REMAIN NORTH OF OUR CWA. TEMPS REMAINED PRETTY MILD OVERNIGHT WITH
STOUT SOUTH WIND...SO UPPED MORNING TEMPS EVEN BEHIND THE COLD FRONT
WHERE STRONG MIXING IS EXPECTED. STRONGEST PUSH OF 850MB COLD
ADVECTION THROUGH MOST AREAS BY 18Z...SO STILL LOOKING FOR MOST
AREAS TO REACH THEIR DAYTIME HIGH AROUND MIDDAY. MUCH WEAKER COLD
ADVECTION WITH MODEL 850MB TEMPS HOLDING PRETTY STEADY THROUGH THE
AFTERNOON...AND WOULD EXPECT WELL MIXED SURFACE TEMPS TO DO THE SAME.

SURFACE RIDGE AXIS REMAINS WEST OF OUR CWA TONIGHT...SO WHILE SOME
WESTERN PARTS OF THE CWA COULD SEE TEMPS DROP INTO THE 36-38F RANGE
IN COLD AIRMASS BY DAYBREAK...EXPECT WINDS TO STAY UP ENOUGH TO
PREVENT FROST DEVELOPMENT IN OUR CWA TONIGHT. COLDEST PORTION OF THE
AIRMASS MOVING ACROSS THE CWA DURING DAYTIME HOURS FRIDAY...WITH
GFS/NAM/ECMWF/UKMET ALL IN GOOD AGREEMENT SHOWING SUBZERO 850MB
TEMPS ACROSS THE NORTHEAST HALF OF THE CWA AT 18Z...WARMING TO A
SHADE ABOVE ZERO BY 00Z. THIS WILL BE COLDEST DAY BY FAR...WITH MOST
AREAS LIKELY NOT TOPPING 60F...EVEN WITH PLENTIFUL SUNSHINE AND
DECENT MIXING.

CORE OF COOL SURFACE HIGH REALLY MOVES THROUGH THE CWA DURING THE
EVENING HOURS...ALLOWING MOST AREAS TO SEE SLIGHT RECOVERY IN WINDS
BY LATE NIGHT. SHOULD SEE VERY QUICK DROP FROM ALREADY COOL TEMPS
DURING THE EVENING...WITH GENTLE FALL THE REMAINDER OF THE NIGHT.
STILL LOOKS COOL AND DRY ENOUGH FOR FROST DEVELOPMENT...AND COULD BE
FAIRLY WIDESPREAD AROUND RADIATIONALLY FAVORED AREA AROUND THE IOWA
GREAT LAKES. TOO EARLY TO PIN DOWN ADVISORY POTENTIAL...BUT WILL
CONTINUE TO HIGHLIGHT IN HWO.

HIGH QUICKLY SHIFTS EAST WITH INCREASING SOUTHERLY FLOW AND WARM
ADVECTION ON SATURDAY. GFS AND NAM BOTH SHOWING STRONG ISENTROPIC
LIFT AND RESPECTABLE RH LEVELS MOVING ACROSS THE SOUTHEAST PORTIONS
OF THE CWA SATURDAY AFTERNOON...WITH SOME ELEVATED INSTABILITY
INDICATED AS WELL. HAVE ADDED SMALL CHANCE OF SHRA/ISOLATED TSRA TO
FROM AROUND KYKN INTO NORTHWEST IOWA FOR THE AFTERNOON...LINGERING
IN FAR EAST EARLY SATURDAY EVENING.

WARMUP CONTINUES THROUGH THE EARLY PART OF THE NEXT WEEK...AND
MODELS TRENDING WARMER WITH LOW LEVEL TEMPS BENEATH WEAK UPPER LEVEL
RIDGING...SO HAVE BEGUN TO NUDGE SUNDAY NIGHT LOWS AND MONDAY HIGHS
WARMER...THOUGH DAY SHIFT WILL WANT TO EXAMINE MORE CLOSELY AND
POSSIBLY INCREASE MORE.

&&

.AVIATION...
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION TODAY BRINGING
GUSTY NORTHWEST WINDS.  THE FRONT HAS ALREADY MOVED THROUGH
HURON...AND IS EXPECTED TO BE LOCATED ALONG THE I-29 CORRIDOR IN THE
MID MORNING HOURS THIS MORNING (14-16Z).  CEILINGS MAY BRIEFLY DROP
TO MVFR CONDITIONS BEHINDS THE FRONT MAINLY IN EAST CENTRAL SOUTH
DAKOTA AND SOUTHWEST MINNESOTA...THOUGH THE PREVAILING CONDITIONS
ARE EXPECTED TO REMAIN VFR.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 JH
Hazardous weather outlook, Sep 13, 5:31 AM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
531 AM CDT THU SEP 13 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
531 AM CDT THU SEP 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED ELEVATED THUNDERSTORMS WILL MOVE THROUGH NORTHWEST
IOWA...AND SOUTH OF HIGHWAY 60 IN SOUTHWEST MINNESOTA EARLY THIS
MORNING. HAIL TO PENNY SIZE WILL BE POSSIBLE WITH THE STRONGEST
STORMS. THERE IS A SMALL CHANCE OF REDEVELOPMENT FROM IDA GROVE
TO SPENCER IN NORTHWEST IOWA THIS AFTERNOON...HOWEVER SEVERE
WEATHER IS NOT EXPECTED IN THIS AREA DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS OF FROST WILL BE POSSIBLE LATE FRIDAY NIGHT AND EARLY
SATURDAY...MAINLY NEAR AND EAST OF INTERSTATE 29. AT THIS
TIME...CONDITIONS APPEAR MOST FAVORABLE FOR THE WIDESPREAD FROST
FROM NEAR SPENCER IOWA...THROUGH THE IOWA GREAT LAKES TO NEAR
JACKSON MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 JH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 5:24 AM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.